Tornadoes · United States · Illinois · 2024

EF1 tornado, Narita to Latham, Illinois, April 18, 2024

From Narita to Latham, this EF1 tornado ran 3.8 miles across Logan County on April 18, 2024, touching down at 7:18 PM CDT and reaching 200 yards wide. It killed nobody and injured 1.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 18, 2024
Touchdown
7:18 PM CDT (00:18 UTC)
Lifted
7:23 PM CDT (00:23 UTC)
On the ground
5 minutes
Path length
3.8 miles (6.1 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
1
County
Logan County
Touchdown point
39.960, -89.220
Lift-off point
39.970, -89.150
Record number
2404181818-01

The damage survey

33 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Debris thrown 2 miles to the SE
  • roof thrown into next house
  • dugout roof blown off. From drone video Macon Co
  • drone footage confirms tornado started in the field to the west. Scour marks across the field from Sw to Ne the east across tree fall area.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A slow moving frontal system aided the development of supercell thunderstorms by mid-afternoon, which eventually grew upscale into a line segment as they progressed across central and southeastern Illinois during the evening. A total of four tornadoes occurred across Logan and Macon counties in central Illinois. One injury occurred in Logan County when a semi-truck was blown over by one of the tornadoes. In addition to the tornadoes, scattered wind damage also occurred.

The tornado touched down about three mile west-southwest of Latham where it snapped off around 10 trees. The tornado was eventually sighted by a spotter about a half mile southwest of Latham, damaging some trees by a home and scouring the ground in the field as it headed toward Latham. The damage in Latham was mainly to trees, with one business having its roof blown off. The tornado dissipated on the east side of Latham at Highway 121. A semi truck was overturned on Route 121, resulting in minor injuries to the driver.

The tornado touched down just east of the intersection of 2300th Avenue and 200th Street, about 1.5 miles south-southeast of Latham in Logan County, where it produced damage to the roof of an outbuilding. The tornado continued east, crossing into Macon County at the intersection of 2400th Avenue and Heman Street, about two miles southeast of Latham. The tornado eventually dissipated 0.9 miles west of Heman. Softwood and hardwood trees were uprooted along 2400th Avenue, which is the county line between Logan and Macon counties.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Apr 18, 6:53 PM CDT, 25 minutes earlier. Its key messages:

  • Severe threat remains for areas southeast of the IL river through mid evening. The greatest risk (enhanced, level 3/5) is located from Taylorville to Terre Haute south.
  • Storm mode is expected to be QLCS in nature. However, supercells could develop early on late this afternoon. Damaging winds are the primary threat followed by large hail and isolated tornadoes.
  • There is a 30-50% chance of temperatures dropping to near or below freezing by dawn Sunday morning for areas from Lincoln north. The growing season has begun across central and southeast IL so tender vegetation may needed to be taken indoors over covered Saturday night.
Area forecast discussion, Apr 18, 6:53 PM CDT, 25 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
653 PM CDT Thu Apr 18 2024

.KEY MESSAGES...

- Severe threat remains for areas southeast of the IL river
  through mid evening. The greatest risk (enhanced, level 3/5) is
  located from Taylorville to Terre Haute south.

- Storm mode is expected to be QLCS in nature. However, supercells
  could develop early on late this afternoon. Damaging winds are
  the primary threat followed by large hail and isolated
  tornadoes.

- There is a 30-50% chance of temperatures dropping to near or
  below freezing by dawn Sunday morning for areas from Lincoln
  north. The growing season has begun across central and southeast
  IL so tender vegetation may needed to be taken indoors over
  covered Saturday night.

&&

.DISCUSSION...
Issued at 330 PM CDT Thu Apr 18 2024

A severe thunderstorm watch is in ef.fect until 8 pm for SW CWA
including Scott, Morgan, Sangamon, Christian, Shelby, Effingham
and Clay counties. A few severe thunderstorms warning have
recently been issued over parts of central and east central MO sw
of Pike county IL. Showers and scattered thunderstorms were
increasing west of the IL river and tracking ENE toward central
IL. Mid afternoon surface map shows 1008 mb low pressure over
central MO with one frontal extending ne near the IL river and a
warm front lifting ne of Jacksonville, Decatur and Terre Haute.
Dewpoints had risen into the upper 50s/lower 60s in warm sector
and winds turning more south to SSE. CAPES were rising to 1-2k
j/kg over southern/sw IL in warm sector and effective bulk shear
values were 45-50 kts. PW values also coming up to 1-1.2 inches
over sw half of IL and into MO and se Iowa so heavy rain threat
exists as well with severe storm threat late this afternoon and
evening. WPC has marginal risk of excessive rain into this evening
south of I-74.

Convection to continue to strengthen as it tracks ENE over central
and eastern IL through this evening. Marginal to slight risk of
severe storms generally from IL river se with enhanced risk from
Taylorville to Terre Haute south. Damaging winds and large hail
are the main severe wx threats with a few tornadoes also possible
with 5% risk of tornadoes in southern 6 counties of Effingham,
Jasper, Crawford, Clay, Richland and Lawrence. SPC has 30% risk of
very large hail 2 inch or more in diameter over sw IL, sw of
Litchfield while 15% risk of large hail is over our sw counties
pretty close to current watch box. Some convection could linger
early overnight over southeast IL/Wabash river valley, then dry
and cooler conditions expected. Lows overnight range from upper
30s to near 40F nw of the IL river, to the upper 40s to near 50F
in southeast IL.

1035 mb Canadian high pressure over Alberta to nose into central
and southern IL Friday afternoon and Fri night bringing dry wx.
Though mid/high clouds to quickly stream eastward from the central
plains over central/se IL during Friday and Fri evening. Below
normal temps return on Friday with highs in the upper 50s in
central IL and near 60F in southeast IL. Breezy nw winds 10-20
mph and gusting in the 20s to add a chill to the spring air. Lows
Fri night in the upper 30s northern CWA and lower 40s from I-72
south. Patchy frost possible by dawn Saturday far northern CWA
from Galesburg to Henry north.

Saturday and Sat night to be the coolest period as nw winds
continue to usher in cooler air with skies becoming mostly clear.
Highs Saturday only in the lower 50s northern CWA, mid 50s
central part of CWA and upper 50s south of I-70. Breezy nw winds
continue on Saturday at 10-20 mph and some higher gusts. Lows Sat
night in the mid 30s central IL and upper 30s se IL. Will be
approaching freezing from Lincoln north. With growing season
starting across CWA, we may eventually need a frost advisory
overnight Sat night into mid Sunday morning and possible even a
freezing warning northern CWA. Ample sunshine Sunday with cool
highs in the upper 50s and nw winds continue. Could be some frost
again overnight Sunday night into early Mon morning with lows in
the mid to upper 30s. Finally start to warm up on Monday with
highs in the low to mid 60s with sw winds and skies becoming
partly sunny Monday afternoon.

A northern stream disturbance moves over the Midwest Mon night and
Tue bringing next chance of showers and isolated thunderstorms.
Not as cold Mon night with lows in the upper 40s and lower 50s,
coolest in eastern/se IL. Seasonable highs Tue in the mid to upper
60s. Passage of another cold front late Tue brings cooler wx Tue
night and Wed with highs in the lower 60s Wed.

07

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 655 PM CDT Thu Apr 18 2024

Widespread showers and scattered thunderstorms moving eastward
over central Illinois through mid evening, will bring IFR to MVFR
conditions especially with heavier rain showers. Convection to
diminish/becoming isolated from west to east during mid/late
evening. A cold front just east of I-55 early this evening will
push through DEC and CMI in next hour or two as SE winds switch NE
the then northerly with gusts 18-25 kts. Low clouds to scatter
out from nw to se during overnight, with broken mid level clouds
quickly spreading eastward by late Fri morning. NW winds 12-17 kts
with gusts 20-27 kts to prevail on Friday, though weakening some
later in the day.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 18, 3:16 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
316 PM CDT Thu Apr 18 2024

ILZ027>031-036-037-040-041-192030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
316 PM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms through 7 pm could produce some gusty winds
and small hail. There is a level 1 of 5 (marginal) chance for severe
weather with these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ038-042>051-053-192030-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Macon-
316 PM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Numerous thunderstorms will roll across the area between 4 and 10 pm
this evening, with a level 2 of 5 (slight) chance these storms
become severe. Scattered wind gusts over 60 mph and hail greater
than 1 inch in diameter are the primary concerns, though a tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding will continue along the Wabash River for several more
days. Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 and 10 pm.

Expected storm motion is toward the east-northeast around 45 mph.

ILZ052-054>057-061>063-066>068-071>073-192030-
Christian-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
316 PM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Numerous thunderstorms will roll across the area between 4 and 10 pm
this evening, with a level 3 of 5 (enhanced) chance these storms
become severe. Scattered wind gusts over 60 mph and hail greater
than 1 inch in diameter are the primary concerns, though a tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding will continue along the Wabash River for several more
days. Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 5 pm and 11 pm.

Expected storm motion is toward the east-northeast around 45 mph.

Bumgardner

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

0.3 hours before the tornado, 54 km from the path. April 19, 2024.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -88178, lifted condensation level 1011 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-04-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 468 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-88178 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
468 m²/s²
0-3 km storm-relative helicity
850 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The surface observations

Lincoln (AAA), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lincoln radar (KILX), 24 km away, was scanning. The volume nearest the touchdown began at 00:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of April 18, 2024

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 181:30 PM PDTEF0Spokane, WA0.05
April 184:51 PM CDTUnratedGreene, IL4.310
April 185:30 PM CDTEF1Jefferson, MO7.840$100,000
April 185:36 PM CDTUnratedJersey, IL0.010
April 185:52 PM CDTEF0Madison, IL0.9100
April 185:52 PM CDTEF1Macoupin, IL0.275$50,000
April 185:57 PM CDTEF1Madison, IL3.175$100,000
April 185:58 PM CDTEF0Saint Clair, IL1.135$10,000
April 186:09 PM CDTEF0Madison, IL0.375$5,000
April 186:13 PM CDTEF0Madison, IL4.4100$10,000
April 187:23 PM CDTEF1Macon, IL2.1300
April 187:27 PM CDTEF1Macon, IL3.7200
April 187:37 PM CDTEF1Macon, IL7.2500

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.